Treatment of seizures and driving

Treatment of seizures and driving Treatment of seizures and driving

The treatment of epilepsy is based on the use of drugs that reduce the abnormal activity of the nerve cells, reducing or suppressing epileptic discharges that cause the crises.

This is obtained in 65-75% of the cases, though some patients resistant to drug therapies require surgical treatment, that enables to obtain the cure in many cases.

The purpose of the drugs is to remove the crises and to assure to the patient the conditions of social life as close to normal as possible.

The subject with epilepsy needs preventive treatment in the long term, with a duration that can range between a couple of years in the cases with the best prognosis and all life long in many of them.

Therefore, the general measures are based on making the patient aware of his disease so that he complies with the treatment, does not drink alcohol, and can fulfill a normal life with precautions.

Most patients with epilepsy are normal between the crises, despite the use of anticonvulsant drugs that can reduce their alertness.

The prescribed drug will vary depending on the type of epilepsy, facility to control it, and sensitivity and tolerance of the patient to the drug.

The drugs most commonly used, with their side effects and interactions are

  • Phenytoin can cause ataxia, incoordination, confusion, osteomalacia, and exanthema.
  • Carbamazepine can cause ataxia, instability, diplopia, dizziness, gastrointestinal irritation, hepatotoxicity, and bone marrow suppression.
  • Phenobarbital can cause ataxia, confusion, sedation, instability, depression, and exanthema.
  • Primidone can cause ataxia, confusion, sedation, instability, depression, and exanthema.
  • Valproic acid can cause ataxia, sedation, tremor, hepatotoxicity, bone marrow suppression, and gastrointestinal irritation.
  • Ethosuximide can cause ataxia, lethargy, gastrointestinal irritation, skin exanthema, and bone marrow suppression.
  • Clonazepam can cause ataxia, sedation, lethargy, and anorexia. It can precipitate a state of absence if administered with valproic acid.
  • Trimethadione can cause blurred vision, sedation, skin rash, bone marrow suppression, nephrosis and hepatitis.
  • Felbamate can cause insomnia, headache, instability, gastrointestinal irritation, nausea, and anorexia.
  • Lamotrigine can cause headache, ataxia, instability, diplopia, exanthema, and nausea.
  • Gabapentin can cause instability, somnolence, ataxia, and gastrointestinal irritation.

After 3 to 5 years without seizures, the relapses in the first 2 or 3 years is of 3%-5%, declining to 0.5% after 10 or more years.

Even with an optimal drug therapy, over 30% of the patients with epilepsy continue suffering attacks.

In some women, the crises are related to hormonal factors evidenced in their menstrual period, and in others there are variations of the frequency of their crises with pregnancy or the menopause.

Neurologists are increasingly aware that the treatment of epilepsy in women requires special considerations.

Epileptic women can fulfill a normal life, though their treatment must be sometimes different from that of men, for its interference with oral contraceptives, long-term worsening of osteoporosis, and the undesirable cosmetic effects, as weight gain and hirsutism.

Refractory epilepsy

One out of every three epileptic patients cannot control their crises despite following a treatment, which can lead these patients to suffer serious social, psychological and economic consequences.

The patients with epilepsies not responding to therapy have a very high risk of accidents.

The data show that over 30% of these patients with uncontrolled crisis drive despite the risk.

Advice on the treatment of seizures

A multidisciplinary approach is compulsory in the treatment of patients with refractory epilepsy, given the traffic accident rate in this type of drivers.

Physicians should advise insistently these patients to avoid the high accident rate they cause.

It is recommended that patients living for a period between two and five years free from crisis and that, thus, have their medication withdrawn, do not drive during the year they are untreated, since the risk of appearance of a crisis persists.

It is essential to specify both the clinical and therapeutic individual situation of each patient, and his performance as occasional or professional driver.

It is critical that the physician obtains in his patient the essential treatment continuity and will advise the epileptic for adjustment in his professional and social life, with driving as a major issue.

If the patient has been 1 year free from seizures or loss of consciousness, he can drive, provided the underlying disease, the medication and his physician permit it.

Anticonvulsant drugs can cause side effects such as somnolence, ataxia, nystagmus, nausea, visual disturbances, and headache, that should be warned to the driver for their interference with driving.

With a favorable report from the neurologist stating the diagnosis, treatment compliance, frequency of crises, and medication without side effects for driving, the patient can extend the driving license as established by the law.

It is advisable that epileptic drivers take the medical report in a visible place inside the car so that they can be adequately managed, and also carry their emergency medication in an accessible place.

All epileptic patients who despite the treatment can be at risk of loss of consciousness cannot drive.

In case of a history of a non-characterized single convulsive disorder or secondary to drugs, abuse drugs, or post-surgical, a period of 6 months free from crisis should be accredited with a neurological report.

Epileptic drivers are advised against driving during treatment changes or if they do not comply with it properly.

The patient should know the side effects of his drugs and also the impairment caused by the drugs prescribed on the ability to drive.

The patient should not drive in the first week of a new treatment or after a dosage increase, and the physician should warn him about it.

The physician will warn the patient not to discontinue the treatment suddenly.

Also, that he does not hide the crises to his physician, since this can result in an improper treatment, thus increasing the risk of suffering new attacks and having an accident.

Warn the patient that he cannot suspend the treatment on his own.